Question on how to wean off of Ativan (a benzodiazepine).
Last November i had a high blood pressure experience 230/120. Saw a Dr. and he gave me Amplodipine, Benazapril, and Metoprolol, 1mg Lorazepam as needed and a diuretic and Potassium Cloride 10 mg ER.
Was a Zombie for 6 months couldnt work and saving down to about nothing. I lost weight,eating right,exercising and lost 50lbs. BP was getting better avg. 140-150/-85-95. I have to workto support my family so i weaned off of Amlodipine 2-3 weeks no problem started to think better. Then the benazapril and didnt notice much but as i started to get off the Metoprolol very slowly my anxiety went through the roof and needed more lorazepams. I initialy would take a lorazepam a few times a week...but it got so bad with the Metoprolol with anxiety and palpitations that the only thing that would help is the lorazepam. I have stablized at 12.5 mg per day of Metoprolol but my lorazepam usage has gone to 1.5 a day and i am barely making it throughout the day on that dose. I realize i am dependent and want off of them before i need more to get me through the day. The other day i felt amazing without a lorazepam until 3pm and i got a panic attack out of the blue. Took a lorazepam and i was fine. Yesterday i took 1 in the AM and it lasted all day. This morning i started to go for a walk and couldnt breath alll of a sudden and had another panic attack. took a 1 mg of lorazepam and evened out but not like it used to do for me. Not sure what to do? Maybe see if i can get a Dr. to prescribe equivelent of Valium and wean off of it using the Ashton (UK) method. I am in Ca. near Oregon Border and could use a Dr. who understands this. Any help is well appreciated. Thank You!
Dr. Stuart Shipko Says...
These are questions that come up frequently. I address these questions in my eBook, Xanax Withdrawal. http://xanaxwithdrawalbook.com/ Although written primarily based on my experience with Xanax, the principles apply to lorazepam mg for mg. I have gotten better results from a direct taper rather than Valium substitution. Although the benzodiazepines are supposed to be cross tolerant, often there is not an 'equivalent' dosage of Valium and the transition period can be quite uncomfortable for these patients. My approach also differs from the Ashton approach in that tapering strategies are very flexible with the patient having a lot of control over the speed of dosage cuts, and taking extra medication at times if it gets too uncomfortable.
It appears that you panic attacks related to metoprolol withdrawal. Palpitations can be caused by the alpha adrenergic rebound. You don't mention exactly when you took the last dosage, but if you are still symptomatic and you are less than two weeks since your last dose of metoprolol you might see how you feel after reinstating about half of the metoprolol and then tapering it slowly. I don't imagine that the rebound would last longer than two weeks, so a test of the drug will not provide relief or useful information regarding the cause of your problem.
I agree that you should taper off of your benzodiazepine. You bring the information in Xanax Withdrawal to your family physician or psychiatrist to develop a strategy for tapering. Usually they are receptive to a reasonable plan.
Page last updated Jun 11, 2014